Alert archive / Michigan / Severe Thunderstorm Warnings in 2026

Severe Thunderstorm Warning 21, NWS Grand Rapids, MI

March 31, 2026Mason County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Mar 31, 2026, 1:49 AM EDT for Mason County, Michigan. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2026, 1:49 AM EDT (05:49 UTC)
Expired
Mar 31, 2026, 2:30 AM EDT
In force
41 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Mason County, MI

What was reported inside it

TimeReportWhereRemark
Mar 31, 2:10 AM EDTHAIL 1.25Freesoil, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 5.8 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2026-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2026-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
260 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1124 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
413 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

244 
WUUS53 KGRR 310549
SVRGRR
MIC105-310630-
/O.NEW.KGRR.SV.W.0021.260331T0549Z-260331T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
149 AM EDT Tue Mar 31 2026

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Northern Mason County in west central Michigan...

* Until 230 AM EDT.

* At 149 AM EDT, a severe thunderstorm was located over Ludington SP,
  or 8 miles northwest of Ludington, moving east at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ludington...           Scottville...          Fountain...
  Free Soil...           Hamlin Lake...         Ludington SP...
  Custer...              Walhalla...            

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4417 8605 4395 8604 4396 8646 4404 8651
      4406 8651 4412 8643 4416 8640
TIME...MOT...LOC 0549Z 268DEG 52KT 4406 8651 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DUKE
1 follow-up statement
653 
WWUS53 KGRR 310620
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
220 AM EDT Tue Mar 31 2026

MIC105-310630-
/O.EXP.KGRR.SV.W.0021.000000T0000Z-260331T0630Z/
Mason MI-
220 AM EDT Tue Mar 31 2026

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MASON COUNTY WILL
EXPIRE AT 230 AM EDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4417 8605 4395 8604 4396 8646 4404 8651
      4406 8651 4412 8643 4416 8640
TIME...MOT...LOC 0620Z 268DEG 52KT 4407 8593 

$$

RAH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 7:35 PM EDT, 6 hours 14 minutes earlier. Its key messages:

  • Strong possibly severe storms overnight into Tuesday morning
  • Potential Severe storms Tuesday afternoon and evening
  • Wintry Mix,rain midweek with rain this weekend
Area forecast discussion, Mar 30, 7:35 PM EDT, 6 hours 14 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
735 PM EDT Mon Mar 30 2026

.KEY MESSAGES...

- Strong possibly severe storms overnight into Tuesday morning

- Potential Severe storms Tuesday afternoon and evening

- Wintry Mix,rain midweek with rain this weekend

&&

.DISCUSSION...
Issued at 252 PM EDT Mon Mar 30 2026

- Strong possibly severe storms overnight into Tuesday morning

 High level clouds continue to steam through the northern Great
Lakes today with warm air pouring into Lower Michigan. That warm
air and westerly flow will set the stage for overnight convection.
Latest guidance continues to have zonal flow through the upper
levels and a negatively tilted mid levels There has been an uptick
in potential overnight into Tuesday morning. This corresponds to
the strength of the jet and the warm air advection out ahead of
it. Temperatures today are into the 70s across much of southern
Lower Michigan. While dewpoints are only in the mid 40s, those
will increase as the evening continues. So warm daytime temps,
along with warm air advection this evening will bring a better air
mass for convection overnight. Given those above features, that
should allow for more CAPE which, with strong mid level shear,
should allow for any storms to filter down winds. There remains
some question on timing. Some of the CAMS want to bring
convection in later, some sooner and there is some variance in
where the boundary sets up. Several runs of the NAM have it north
of I 96 and some versions of the HREF has the boundary further
south. Best chances for overnight storms will be between 2 AM and
7 AM. The main threat is damaging winds and large hail. While
there is some cap in place given the time of day, the surface
temps and strong winds aloft should be able to overcome any
capping inversion.

- Potential Severe storms Tuesday afternoon and evening

 Much of the forecast for tomorrow remains the same. There are
questions of whether or not the atmosphere will be able to
recharge in the wake of the overnight convection. If skies clear
out and temps get back into the mid to upper 60s, then there
should be enough CAPE to go along with the short wave that arrives
early to mid afternoon. Best shear, 40 to 50 kts, and helicity
should be after 19Z as the front drapes across the region from the
northeast to the southwest. That favors the potential for super
cell development tomorrow afternoon and evening. Damaging winds
and large hail are the primary concern. However given the shear
and the shape of the hodographs, there is the potential for
tornadoes, especially along the frontal boundary. Depending on the
speed of the front, storm threat could linger through the first
half of the evening.

- Wintry Mix,rain midweek with rain this weekend

 Wednesday remains dry though there could be some lingering rain
showers early Wednesday in far southern Michigan. Otherwise, cold
northwesterly flow will filter in behind the front with otherwise
dry conditions with highs in the 40s. Colder temperatures
Wednesday night will set the stage for rain and freezing rain. The
0C line at 850 mb has shifted southward . here will be a
significant warm nose at 850mb that would melt any snow/ice, but
surface temperatures continue to trend around 32 along I-96 with
temperatures below 32 north. Areas along the lakeshore may remain
warm enough limit ice accumulations. The warm front then moves
north Thursday with areas transitioning to rain during the morning
and afternoon. There is still some uncertainty with the exact
amounts, but ice amounts are trending upward and would be highest
on elevated surfaces. Keep up to date with the forecast as any ice
accumulations could be impactful.

 Rain continues into Thursday with decent rainfall, upwards of an
additional inch on Thursday. After a break on Friday there
remains good agreement on a deep trough moving through the regions
Saturday into Sunday. Some differences in timing, but overall
rain and maybe a few thunderstorms move in Saturday with a cold
front moving through Saturday night into Sunday. Cold air will
advect in on the backside of the low with the potential for snow
to mix in as Sunday morning as temperatures fall. Cold, blustery
northwesterly flow will greet Southern lower Michigan Easter
morning.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 732 PM EDT Mon Mar 30 2026

No big changes to the going forecast. Storms will begin to develop
around midnight over the lake and move ESE overnight. We'll likely
see multiple rounds of storms through the period as several waves
of low pressure move ENE along a frontal boundary over Lower MI.

LLWS remains in the TAFs due to the increasing low level wind
fields as the low gets closer.

&&

.MARINE...
Issued at 252 PM EDT Mon Mar 30 2026

Southerly winds continue today with waves around 1 to 2 feet.
Southwest winds increase tonight into Tuesday as the low
approaches with lighter winds in the northern zones. Small Craft
Advisory conditions are expected from Whitehall to the south
before extending north as the cold front moves through Tuesday
evening. Thunderstorms are also expected tonight into Tuesday with
the potential for strong to severe storms.

Small Craft Advisory conditions likely linger into Friday with
another system tracking through the region.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...Small Craft Advisory from 8 AM Tuesday to 8 AM EDT Wednesday for
     LMZ844>847.

&&

DISCUSSION...Ceru
AVIATION...04
MARINE...Ceru
Hazardous weather outlook, Mar 30, 4:32 AM EDT, 21 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
432 AM EDT Mon Mar 30 2026

MIZ037>040-043>046-050>052-056>059-064>067-071>074-310845-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
432 AM EDT Mon Mar 30 2026

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Strong to severe storms with large hail and damaging winds are
possible tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong to severe storms are possible Tuesday afternoon into
Tuesday night. Damaging winds, large hail, and tornadoes are all
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight and Tuesday be needed.

LMZ844>849-310845-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
432 AM EDT Mon Mar 30 2026

This hazardous weather outlook is for the nearshore waters from
St Joseph to Manistee.

.DAY ONE...Today and Tonight

Strong to severe storms with large hail and damaging winds are
possible tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Small Craft Advisory conditions develop for Tuesday into Tuesday
night. Additional periods of hazardous winds and waves are
possible Wednesday night into Thursday and Saturday into Sunday.

Strong to severe storms are possible Tuesday afternoon into
Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 11:13 PM EDTSevere Thunderstorm WarningGRRClare17 min
Mar 30, 11:56 PM EDTSevere Thunderstorm WarningGRRLake23 min
Mar 31, 12:34 AM EDTSpecial Marine WarningGRR68 min
Mar 31, 12:37 AM EDTSevere Thunderstorm WarningGRRClare, Osceola53 min
Mar 31, 1:28 AM EDTSpecial Marine WarningGRR50 min
Mar 31, 2:13 AM EDTSevere Thunderstorm WarningGRRLake32 min
Mar 31, 2:35 AM EDTSevere Thunderstorm WarningGRROsceola40 min
Mar 31, 3:03 AM EDTSevere Thunderstorm WarningGRRClare42 min
Mar 31, 4:39 AM EDTSevere Thunderstorm WarningGRREaton, Ingham, Jackson38 min
Mar 31, 11:08 AM EDTSpecial Weather StatementGRRMason, Oceana52 min
Mar 31, 11:12 AM EDTSpecial Marine WarningGRR63 min
Mar 31, 12:14 PM EDTSpecial Marine WarningGRR17 min
Mar 31, 1:25 PM EDTSpecial Weather StatementGRRMecosta, Newaygo50 min
Mar 31, 1:30 PM EDTSpecial Weather StatementGRRBarry45 min
Mar 31, 1:42 PM EDTSpecial Weather StatementGRRLake33 min
Mar 31, 3:46 PM EDTAreal Flood AdvisoryGRRMuskegon, Newaygo, Oceana93 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2026Every severe thunderstorm warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.